Alert archive / Virginia / Wind Chill Advisories in 2014

Wind Chill Advisory 3, NWS Blacksburg, VA

January 17, 201410 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Mercer County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this wind chill advisory at Jan 17, 2014, 3:30 PM EST for 10 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Mercer County, Monroe County, Summers County, West Virginia. It took effect at Jan 17, 2014, 9:00 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2014, 3:30 PM EST (20:30 UTC)
In effect from
Jan 17, 2014, 9:00 PM EST
Expired
Jan 18, 2014, 10:00 AM EST
In force
13 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, City of Covington, VA, Craig County, VA, Giles County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
112 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WWUS41 KRNK 172030
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EST FRI JAN 17 2014

...GUSTY WINDS WILL CAUSE DANGEROUSLY LOW WIND CHILLS OVERNIGHT...

.A COLD FRONT WILL PASS ACROSS THE AREA LATE THIS EVENING...
CAUSING TEMPERATURES TO FALL INTO THE TEENS BY SUNRISE SATURDAY
MORNING. WINDS WILL ALSO GUST 20 TO 30 MPH AT TIMES BEHIND THE 
FRONT. THE COMBINATION OF STRONG WINDS AND FALLING TEMPERATURES
WILL CAUSE WIND CHILLS TO FALL INTO THE -5F TO -15F RANGE
OVERNIGHT...MAINLY AFFECTING THE HIGHER ELEVATIONS OF THE ADVISORY
AREA.

WVZ045-180430-
/O.NEW.KRNK.WC.Y.0003.140118T0200Z-140118T1500Z/
GREENBRIER-
INCLUDING THE CITIES OF...LEWISBURG...QUINWOOD...DUO...RAINELLE
330 PM EST FRI JAN 17 2014

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
10 AM EST SATURDAY...MAINLY FOR THE HIGHER ELEVATIONS IN WESTERN
GREENBRIER COUNTY. 

* WIND CHILL VALUES...FALLING THROUGH THE NIGHT TO REACH THE -5F
  TO -15F RANGE BY SUNRISE SATURDAY MORNING.

* OTHER IMPACTS...SNOW SHOWERS WILL BE HEAVY AT TIMES...WITH 3
  INCHES OF SNOW ACCUMULATION ACROSS WESTERN GREENBRIER COUNTY.
  EASTERN PARTS OF THE COUNTY WILL RECEIVE LOWER AMOUNTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

NCZ001-002-018-VAZ007-009>012-015-018>020-WVZ042>044-180430-
/O.NEW.KRNK.WC.Y.0003.140118T0200Z-140118T1500Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...BLUEFIELD...FLAT TOP...
HINTON...HIX...UNION
330 PM EST FRI JAN 17 2014

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
10 AM EST SATURDAY...MAINLY FOR THE HIGHER ELEVATIONS.

* WIND CHILL VALUES...FALLING THROUGH THE NIGHT TO REACH THE -5F
  TO -10F RANGE BY SUNRISE SATURDAY MORNING.

* OTHER IMPACTS...IN ADDITION TO LOW WIND CHILLS...SNOW SHOWERS
  WILL BE HEAVY AT TIMES...WITH ACCUMULATIONS RANGING FROM A
  DUSTING UP TO 2 INCHES OF SNOW BY LATE SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
3 follow-up statements
346 
WWUS41 KRNK 180344
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 PM EST FRI JAN 17 2014

...GUSTY WINDS WILL CAUSE DANGEROUSLY LOW WIND CHILLS OVERNIGHT...

.A COLD FRONT WAS PASSING THROUGH THE AREA THIS EVENING.
ACCOMPANYING THE FRONT IS A BAND OF LIGHT TO OCCASIONALLY MODERATE
SNOW. UPSLOPE SNOW SHOWERS WILL CONTINUE OVERNIGHT ACROSS THE
MOUNTAINS OF EASTERN WEST VIRGINIA...SOUTHWEST VIRGINIA...AND
NORTHWEST NORTH CAROLINA. BEHIND THE FRONT...NORTHWEST WINDS WILL
INCREASE TO 10 TO 20 MPH AND GUST TO 25 AND 30 MPH AT TIMES
OVERNIGHT AND INTO EARLY SATURDAY ALONG WITH SHARPLY FALLING
TEMPERATURES INTO THE TEENS...WITH LOWER 20S ACROSS THE PIEDMONT.
THE COMBINATION OF THE STRONG WINDS AND COLD TEMPERATURES WILL
RESULT IN WIND CHILLS TO FALL INTO THE -5F TO -15F RANGE OVERNIGHT...
MAINLY AFFECTING THE HIGHER ELEVATIONS OF THE ADVISORY AREA.

WVZ045-181145-
/O.CON.KRNK.WC.Y.0003.000000T0000Z-140118T1500Z/
GREENBRIER-
INCLUDING THE CITIES OF...LEWISBURG...QUINWOOD...DUO...RAINELLE
1044 PM EST FRI JAN 17 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SATURDAY...

* WIND CHILL VALUES...FALLING THROUGH THE NIGHT TO REACH THE 5F -
  TO 15F -RANGE BY SUNRISE SATURDAY MORNING.

* OTHER IMPACTS...SNOW SHOWERS WILL CONTINUE OVERNIGHT...ALTHOUGH
  THE HEAVIEST HAS MOVED EAST OF THE AREA...ADDITIONAL SNOW FALL
  OF 1 TO 2 INCHES ACROSS THE COUNTY WILL STILL BE POSSIBLE
  OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

NCZ001-002-018-VAZ007-009>012-015-018>020-WVZ042>044-181145-
/O.CON.KRNK.WC.Y.0003.000000T0000Z-140118T1500Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...BLUEFIELD...HINTON...
HIX...UNION
1044 PM EST FRI JAN 17 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SATURDAY...

* WIND CHILL VALUES...FALLING THROUGH THE NIGHT TO REACH THE 5F -
  TO 10F -RANGE BY SUNRISE SATURDAY MORNING.

* OTHER IMPACTS...IN ADDITION TO LOW WIND CHILLS...SNOW SHOWERS
  WILL CONTINUE FOR A FEW MORE HOURS...BUT THE HEAVIEST SNOW HAS
  MOVED EAST INTO THE PIEDMONT AND IS THERE MIXED WITH RAIN. TOTAL
  SNOWFALL AMOUNTS WILL RANGE FROM A DUSTING TO 2 INCHES BY
  SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

RAB
661 
WWUS41 KRNK 180828
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 AM EST SAT JAN 18 2014

...DANGEROUSLY COLD WIND CHILLS EARLY THIS MORNING...

.TEMPERATURES DROPPING INTO THE TEENS COMBINED WITH NORTHWEST
WINDS OF 10 TO 20 MPH WILL SEND WIND CHILLS TO WELL BELOW ZERO
THIS MORNING.

WVZ045-181500-
/O.CON.KRNK.WC.Y.0003.000000T0000Z-140118T1500Z/
GREENBRIER-
INCLUDING THE CITIES OF...LEWISBURG...QUINWOOD...DUO...RAINELLE
328 AM EST SAT JAN 18 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WIND CHILL VALUES...5 TO 15 BELOW ZERO THROUGH MID MORNING.

* OTHER IMPACTS...ADDITIONAL INCH OR LESS OF SNOW WILL OCCUR OVER
  THE HIGHER RIDGES. WATCH FOR SLICK ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

NCZ001-002-018-VAZ007-009>012-015-018>020-WVZ042>044-181500-
/O.CON.KRNK.WC.Y.0003.000000T0000Z-140118T1500Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...BLUEFIELD...HINTON...
HIX...UNION
328 AM EST SAT JAN 18 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WIND CHILL VALUES...5 TO 10 BELOW ZERO THROUGH MID MORNING.

* OTHER IMPACTS...SNOW SHOWERS WILL PERSIST EARLY THIS MORNING
  ACROSS THE HIGHER TERRAIN WITH UP TO AN INCH POSSIBLE. WATCH FOR
  SLICK ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
176 
WWUS41 KRNK 181504
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 AM EST SAT JAN 18 2014

...WIND CHILL READINGS ARE ON THE RISE...

.SINCE SUNRISE...TEMPERATURES HAVE RISEN ENOUGH SO THAT THE AREA
IS EXPERIENCING WIND WILL READING ABOVE ADVISORY CRITERIA.
THEREFORE...THE WIND CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE.

NCZ001-002-018-VAZ007-009>012-015-018>020-WVZ042>045-181615-
/O.EXP.KRNK.WC.Y.0003.000000T0000Z-140118T1500Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...BLUEFIELD...HINTON...
HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE
1004 AM EST SAT JAN 18 2014

...WIND CHILL ADVISORY HAS EXPIRED...

WIND WILL READINGS HAVE INCREASED ABOVE ADVISORY THRESHOLDS...AND
WILL TOP OUT IN THE TEENS AND LOW 20S BY THE AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 2:08 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 17, 2:08 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EST FRI JAN 17 2014

.SYNOPSIS...
A SERIES OF CLIPPER SYSTEMS WILL PROGRESS THROUGH THE REGION OVER
THE NEXT SEVERAL DAYS. ONE WILL MOVE TO OUR NORTH TODAY AND PUSH
A COLD FRONT THROUGH THE AREA BY TONIGHT. ANOTHER SYSTEM WILL
THEN AFFECT US ON SATURDAY AFTERNOON INTO SUNDAY. YET ANOTHER LOW
PRESSURE SYSTEM WILL BE MOVING IN FROM THE NORTHWEST ON MONDAY
NIGHT INTO TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1025 AM EST FRIDAY...

LATEST SATELLITE IMAGERY INDICATES SCATTERED CLOUD COVER ALONG
THE WESTERN RIDGES...WITH A FEW BANDS OF CLOUDS MOVING ACROSS THE
SOUTHSIDE. OTHERWISE...MOST AREAS ARE RECEIVING PLENTY OF
SUNSHINE. JUST ABOUT ALL LOCATIONS HAVE RISEN INTO THE 30S...AND
EXPECT THESE TEMPERATURES TO CONTINUE RISING THROUGH EARLY
AFTERNOON BEFORE CLOUD COVER INCREASES WITH THE APPROACH OF OUR
NEXT COLD FRONT. MADE MINOR ADJUSTMENTS TO AFTERNOON HIGHS...
MAINLY FOR AREAS WHERE CLOUD COVER IS EXPECTED TO LINGER FOR THE
NEXT HOUR OR TWO...BUT NOTHING DRASTIC.

RADAR IMAGERY INDICATES THAT THE LIGHT SNOW TO OUR WEST ASSOCIATED
WITH THE APPROACHING LOW/COLD FRONT IS ARRIVING A FEW HOURS FASTER
THAN PREVIOUSLY FORECAST. OUR LOCAL WRF MODEL SEEMS TO BE HANDLING
THE PRECIPITATION BEST...AND THEREFORE HAVE TWEAKED THE FORECAST
TIMING IN ITS FAVOR.

FRONTAL CONVERGENCE AND UPPER SUPPORT OF THE APPROACHING SYSTEM
SHOULD BE ENOUGH TO BRING SNOW SHOWERS AS FAR EAST AS THE BLUE
RIDGE AND EVEN THE FOOTHILLS BY LATE AFTERNOON/EVENING. WENT WITH
CATEGORICAL POPS OVER THE MOUNTAINS OF SE WV INTO TAZEWELL...WITH
HIGH CHANCE/LOW LIKELYS FROM THE ALLEGHANYS AND PORTIONS OF THE
BLUE RIDGE SOUTHWEST INTO THE NC MOUNTAINS. PATH OF THE UPPER VORT
WILL HAVE TO BE WATCHED THIS EVENING BUT FAVORS SNOW SHOWERS
REACHING THE PIEDMONT IN THE EVENING BEFORE THE SUPPORTING UPPER
TROUGH HEADS OFF THE COAST. AT THIS TIME...MODEL CONSENSUS SHOWS
LIGHT PRECIPITATION AMOUNTS... WITH UP TO 3 INCHES ACROSS WRN
GREENBRIER TO 1-2 INCHES FOR TAZEWELL-SUMMERS AND THE HIGHER
TERRAIN OF GRAYSON/ASHE...AND LESS THAN AN INCH ACROSS THE
NRV/ROANOKE/SOUTHERN SHENANDOAH VALLEYS...AND PERHAPS A DUSTING AS
FAR EAST AS LYNCHBURG TO MARTINSVILLE.

NOT ENOUGH TO WARRANT AN ADVISORY AFTER COLLABORATION WITH
NEIGHBORS...BUT WILL HAVE TO WATCH HOW RADAR/LATER MODELS HANDLE
PRECIPITATION AS THE SHORTWAVE PIVOTS EAST THIS AFTERNOON.

THE OTHER ISSUE LATER TONIGHT WILL BE THE POST FRONTAL WINDS.
SUSTAINED WINDS OF 10 TO 20 MPH EXPECTED IN THE MOUNTAINS AND
WITH TEMPERATURES DROPPING INTO THE TEENS...SOME WIND CHILLS COULD
REACH -5 DEGREES. AT THIS TIME...THIS IS ONLY THE CASE OVER THE
HIGHER ELEVATIONS...SO MOST OF THE POPULATION SHOULD SEE WIND
CHILLS AROUND ZERO MOST OF THE TIME. IF WINDS LOOK TO BE
STRONGER...OR THE COLDER AIR MOVES IN FASTER...THEN A WIND CHILL
ADVISORY MAY BE NEEDED FOR THE NC MOUNTAINS/AND PORTIONS OF FAR SW
VA/SE WV LATE TONIGHT/SAT MORNING. WILL MENTION THIS IN THE HWO.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 300 AM EST FRIDAY...

ANOTHER CLIPPER WILL ROTATE EAST AROUND THE BASE OF THE UPPER TROF
FOR SATURDAY. MORNING SNOW SHOWERS AND SNOW FLURRIES IN THE WEST
WILL DIMINISH INTO SATURDAY AFTERNOON. PLAYED THE HIGHEST POPS IN
THE NORTHWEST. THE COMBINATION OF WINDS BECOMING SOUTHWESTERLY AS
THE NEXT TROUGH NEARS OUR AREA AND SOME SUNSHINE WILL ALLOW HIGHS
TEMPERATURES SATURDAY AFTERNOON TO REBOUND TO THE LOWER AND MID 20
ACROSS THE MOUNTAINS...TO THE UPPER 30S ACROSS THE SOUTHEAST. MID
AND HIGH CLOUDS WILL INCREASE SATURDAY AFTERNOON INTO SATURDAY
EVENING. IN THIS PROGRESSIVE PATTERN...THE NEXT CLIPPER DROPS
SOUTHEAST SATURDAY NIGHT INTO SUNDAY ACROSS THE REGION. THIS WILL
REGENERATE SCATTERED SNOW SHOWERS ESPECIALLY ACROSS THE WESTERN
RIDGES. LOW TEMPERATURES SATURDAY NIGHT WILL RANGE FROM THE TEENS IN
THE NORTHWEST MOUNTAINS TO THE MID 20S IN THE PIEDMONT.

MOISTURE WITH THE FRONTAL BOUNDARY BECOMES SHALLOW AS SUNDAY
PROGRESSES. AS A RESULT...EXPECT SNOW SHOWERS TO TAPER OFF ACROSS
THE WEST SUNDAY AFTERNOON...WITH CLEARING SKIES FOR THE EVENING
AND THE OVERNIGHT. WITH THE PASSAGE OF THE UPPER TROUGH...WINDS
ALOFT BECOMING MORE ZONAL...AND THE 500 MB HEIGHT RISES WILL
SUPPORT WARMER SUNDAY AFTERNOON TEMPERATURES. HIGHS SUNDAY WILL
VARY FROM THE LOWER 30S IN THE MOUNTAINS TO THE MID 40S IN THE
PIEDMONT. COLD FRONT WILL SLOWLY DROP SOUTHWARD TOWARDS THE OHIO
RIVER SUNDAY NIGHT. LOW TEMPERATURES ON SUNDAY NIGHT WILL VARY
FROM AROUND 20 DEGREES IN THE NORTHWEST MOUNTAINS TO NEAR 30 IN
THE SOUTHEAST. FRONTAL BOUNDARY CONTINUE TO MOVE SOUTHEAST ON
MONDAY AND WILL CROSS OUR REGION MONDAY NIGHT. AFTER HIGH
TEMPERATURES ON MONDAY FROM THE LOWER 40S IN THE MOUNTAINS TO
AROUND 60 DEGREES IN THE PIEDMONT...TEMPERATURES WILL DROP TO LOWS
IN THE TEENS IN THE MOUNTAINS TO AROUND 30 IN THE PIEDMONT MONDAY
NIGHT.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 300 PM EST THURSDAY...

BOTH THE ECMWF/GFS ARE NOW BRINGING THE ARCTIC AIR ACROSS OUR REGION
ALMOST 24 HRS FASTER THAN YESTERDAY'S MODEL SUITE. ALTHOUGH NOT GOING
EXPLICITLY WITH H85 TEMPS...DEFINITELY NEED TO MAKE SOME LARGE
ADJUSTMENTS DOWNWARD TO REFLECT TRENDS. BOTH THE GFS/ECMWF HAVE LESS
DEVELOPMENT ALONG THE FRONT WHICH IS ALLOWING THE BOUNDARY TO
PASS THROUGH MUCH QUICKER. NOT OUT OF THE QUESTION FOR THE DEEPER
VALLEYS TO BE IN THE LOW SINGLE DIGITS WEDNESDAY MORNING. THE REST
OF THE TEMPERATURE FORECAST IS RELATIVELY UNCHANGED FROM
YESTERDAY'S PACKAGE. ALSO...THE UPSLOPE SNOW EVENT WOULD BE NOW
STARTING MONDAY NIGHT AND LASTING THROUGH TUESDAY. STILL THE
POSSIBILITY FOR SIGNIFICANT ACCUMULATIONS IN THE FAVORED UPSLOPE
REGIONS OF SE WEST VA. UNLIKE OTHER COLD OUTBREAKS THIS
SEASON...APPEARS AS THOUGH THIS ONE WILL HAVE STAYING POWER WITH
ADDITIONAL DISTURBANCES DUMPING INTO THE WEST SIDE OF THE EASTERN
TROUGH...REINFORCING IT. ONE OF THESE WAVES MAY ARRIVE DURING THE
MIDDLE OR END OF THE WORK WEEK...WHICH AT THIS POINT LOOKS LIKE A
CLIPPER.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 130 PM EST FRIDAY...

SATELLITE IMAGERY INDICATES CU FIELDS SIMILAR TO THOSE OFTEN SEEN
DURING WARMER MONTHS HAVE DEVELOPED ALONG THE RIDGES FROM ROA
WESTWARD THIS AFTERNOON. THAT...COMBINED WITH A FEW LIGHTNING
STRIKES OBSERVED WITH THE SNOW SHOWER ACTIVITY PASSING ACROSS
KENTUCKY AND WEST VIRGINIA EARLIER TODAY ARE INDICATIVE OF THE
INSTABILITY OF THE APPROACHING UPPER TROUGH...CURRENTLY MOVING
OVER SOUTHERN INDIANA. RADAR ALREADY INDICATING A FEW RETURNS
DEVELOPING ACROSS SOUTHEAST WEST VIRGINIA...LIKELY REACHING THE
SURFACE AS RAIN CONSIDERING THAT TEMPERATURES HAVE CLIMBED INTO
THE LOW TO MID 40S...BUT A FEW SNOW FLAKES MAY BE IN THE MIX.

EXPECT VFR CONDITIONS TO REMAIN VFR THROUGH THIS EVENING...WHEN
CEILINGS WILL LOWER TO MVFR/LOW VFR FOR A FEW HOURS FOR MOST TAF
SITES EXCEPT DAN...WHICH WILL REMAIN VFR. ALSO HAVE VISIBILITIES
LOWERING OVERNIGHT AS THE SNOW SHOWER ACTIVITY MOVES ACROSS OUR
AREA. CONSIDERING THE INSTABILITY...MAY HAVE A FEW BURSTS OF HEAVY
SNOW THAT LOWER VISIBILITIES TO LESS THAN A MILE...MAINLY
AFFECTING BLF...LWB...BCB...BUT POSSIBLY ALSO ROA AND LYH. THESE
BURSTS SHOULD NOT LAST LONG. CONDITIONS WILL IMPROVE AFTER 18/07Z
AS THE COLD FRONT PASSES THE AREA...BRINGING A NORTHWEST WIND
SHIFT. SNOW SHOWERS WILL TAPER OFF FROM EAST TO WEST THEREAFTER...
WITH GRADUALLY IMPROVING CEILINGS AFTER SUNRISE. THE OTHER CONCERN
WILL BE WEST NORTHWEST WINDS GUSTING 20KTS TO 25KTS AFTER FROPA
AS THE MAIN ENERGY OF THE UPPER TROUGH PASSES THROUGH. LIGHT TO
MODERATE CHOP CAN BE EXPECTED WITH THE CROSS BARRIER FLOW. WIND
SPEEDS WILL SUBSIDE DURING LATE SATURDAY MORNING...WITH DIRECTION
BACKING TO SOUTHWESTERLY BY EVENING AHEAD OF OUR NEXT SYSTEM.

ANOTHER STRONGER DISTURBANCE CROSSES THE AREA ON SATURDAY NIGHT
AND SUNDAY MORNING. THIS WILL PROLONG THE MVFR CONDITIONS IN THE
MOUNTAINS AND WILL BE FOLLOWED ON SUNDAY BY STRONG GUSTY WINDS.
WIND GUSTS UP TO 40 KNOTS ARE POSSIBLE.

SUNDAY NIGHT THROUGH TUESDAY...LITTLE CHANGE IS EXPECTED IN THE
ACTIVE WEATHER PATTERN. CLIPPER SYSTEMS WILL RACE THROUGH THE
REGION EVERY 12 TO 24 HOURS. THIS WILL RESULT IN BRIEF PERIOD OF
SUB-VFR CONDITIONS...FOLLOWED BY A RETURN TO VFR IN BETWEEN
SYSTEMS. CONFIDENCE IN TIMING OF THESE FEATURES IS LOW AT THIS
TIME. THE MOST LIKELY PERIOD FOR SNOW SHOWERS AT THIS TIME LOOKS
TO BE ON SUNDAY NIGHT INTO MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...MBS/WP
NEAR TERM...NF/WP
SHORT TERM...KK
LONG TERM...KM
AVIATION...NF/WP
Hazardous weather outlook, Jan 17, 3:38 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 AM EST FRI JAN 17 2014

NCZ002-VAZ010>014-016>020-022>024-WVZ044-180845-
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MONROE-
338 AM EST FRI JAN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A CLIPPER WILL BRING SNOW SHOWERS TO THE AREA LATE TODAY INTO
TONIGHT. AN INCH OR LESS OF SNOW IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GUSTY WEST TO NORTHWEST WINDS WILL BE POSSIBLE SUNDAY NIGHT
ACROSS THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-180845-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
338 AM EST FRI JAN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ007-009-015-WVZ042-043-045-180845-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-GREENBRIER-
338 AM EST FRI JAN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A CLIPPER SYSTEM WILL BRING SNOW SHOWERS TO THE AREA THIS
AFTERNOON INTO TONIGHT. SNOW ACCUMULATIONS WILL GENERALLY STAY UNDER
2 INCHES... BUT LOCALLY HIGHER AMOUNTS ON WEST FACING SLOPES ARE
POSSIBLE.

IN ADDITION...STRONG NORTHWEST WINDS LATE TONIGHT COMBINED WITH
TEMPERATURES FALLING INTO THE TEENS...WILL SEND WIND CHILLS TO
AROUND ZERO...AND POSSIBLY AS COLD AS -10 BELOW ON THE HIGHER
PEAKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY NIGHT INTO SUNDAY...YET ANOTHER CLIPPER COULD BRING SOME
LIGHT SNOW ACCUMULATIONS TO THE MOUNTAINS. GUSTY WEST TO NORTHWEST
WINDS WILL BE POSSIBLE ACROSS THE MOUNTAINS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Chill Advisories in Virginia, 2014Wind Chill Advisories in North Carolina, 2014Wind Chill Advisories in West Virginia, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.